Nebraska, 2005

Hail in Nebraska, May 6, 2005

May 6, 2005 · NWS LBF · 10 events in 7 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 1:29 PM CST, 12 hours 31 minutes earlier.

Area forecast discussion, May 5, 1:29 PM CST, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
229 PM CDT THU MAY 5 2005

.DISCUSSION...
GFS AND NAM SIMILAR IN POSITION OF H5 LOW/TROUGH THROUGH 72 HRS.
PREFER THE NAM SOLUTION OF OPENING UP THE CLOSED LOW INTO AN OPEN
TROUGH BEYOND 48 HRS. MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES
THROUGH SUNDAY.

ISOLATED TO SCATTERED CONVECTION WILL OCCUR LATE THIS
AFTERNOON/TONIGHT. SFC TROUGH EXTENDING FROM NERN CO INTO CHERRY
COUNTY IN AREA OF STRONGEST SFC CONVERGENCE. 0-6KM SHEAR ON THE WESK
SIDE (25-30KTS). STILL ISOLATED THREAT OF SMALL HAIL AND WIND GUSTS
TO 50 MPH LIKE YESTERDAYS CONVECTION.

FRIDAY WILL BE THE MOST UNSTABLE DAY WITH TEMPS UPPER 70S TO LOWER
80S WEST AND MID 70S EAST. SBCAPES 1000-1500 J/KG MOST AREAS AND AS
HIGH AS 1500-2500 J/KG IN THE SOUTHWEST. MOST OF THIS ENERGY WILL BE
UNTAPPED WITH NO SFC FRONTAL FOCUS. MOST LIKELY WILL BE LEFT OVER
OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION AND ALSO DIFFERENTIAL
HEATING BOUNDARIES FROM THE DEPARTURE OF MORNING STRATUS. 0-6 KM
SHEAR ALSO FAVORABLE (30-35KTS) FOR ISOLATED SEVERE STORMS. TWO
AREAS OF STRONG CONVECTIVE INITIATION ARE NEAR WEAK WARM FRONT INVO
NEBR/KS BORDER LATE AFTN AND ALOS IN THE NWRN NEBR WHERE STRONGER
MID LEVEL SHORTWAVE AND DIRECTIONAL SHEAR ALSO STRONGER. IF
CONVECTION FAILS TO ORGANIZED LATE AFTN/EARLY EVENING...ANOTHER
FAVORABLE AREA BY LATE EVENING WILL BE IN NORTH CENTRAL NEBRASKA
NEAR WARM FRONT AND NOSE OF LLVL JET. THIS ACTIVITY WOULD MOVE EAST
TO THE RIGHT OF THE MEAN FLOW.

BY SATURDAY...UPPER TROUGH WILL ADVANCE FROM WYOMING INTO SOUTH
DAKOTA/WRN NEBRASKA. WARMING UP NICELY ALONG AND AHEAD OF PREFRONTAL
TROUGH WITH UPPER 80S POSSIBLE EAST...AND UPPER 70S TO MID 80S WEST.
MOISTURE IS MEAGER AND NO REAL FOCUS FOR CONVECTION. SLIGHT CHC BY
LATE AFTERNOON FAR EAST NEAR PREFRONTAL TROUGH AND ALSO IN THE
NORTHWEST WHERE STEP MID LEVEL LAPSE RATES SHOULD GENERATE SOME HIGH
BASED THUNDERSTORMS. ONLY A CHANCE FOR SHOWERS SHOULD EXIST AFTER
MIDNIGHT SATURDAY AS COLD FRONT ADVANCES INTO THE NORTHWEST.

AMOUNT OF COOLDOWN WITH FROPA SUNDAY WILL BE ANOTHER FORECAST
CHALLENGE. THE NAM 2 METER TEMPS WOULD COOL THE NW DOWN INTO THE
MID/UPPER 50S WITH THE SERN AREAS STILL REACHING THE UPPER 60S LOWER
70S. HAVE KEPT NEAR GOING FCST WITH MID 60S NW TO AROUND 70 FAR
SOUTHEAST WHICH AGREES WELL WITH NEIGHBORING OFFICES. SHOWER CHANCES
SHOULD LANGUISH BY AFTERNOON IN THE NORTHWEST AS UPPER LEVEL SUPPORT
WEAKENS.

MONDAY CONTINUES TO LOOK LIKE A DRY DAY UNDER POST FRONTAL HIGH
PRESSURE AND COOLER TEMPS 65-70. NEXT UPPER TROUGH FCST TO SLOW DOWN
AND KEEP PRECIP CHANCES IN TUESDAY THROUGH THURSDAY. BEST CHANCES
CONTINUE TO LOOK LIKE TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT. TEMPS
NEAR TO SLIGHTLY BELOW NORMAL IN THE MID 60S TO LOWER 70S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

KAR
Hazardous weather outlook, May 5, 2:12 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT THU MAY 5 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST
ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA TONIGHT. MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING A FEW CLOUD TO
GROUND LIGHTNING STRIKES AS WELL AS GUSTY WINDS TO 40 MPH AND
POSSIBLY SMALL HAIL...HOWEVER RAINFALL AMOUNTS WILL BE LIGHT. THERE
IS A CHANCE THAT A STORM OR TWO COULD PRODUCE HAIL UP TO NICKEL SIZE
PRIOR TO SUNSET...MAINLY EAST OF HIGHWAY 83 FROM NORTH PLATTE TO
VALENTINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE RETURN IS EXPECTED TO BE GREATER OVERNIGHT TONIGHT AND
FRIDAY...WHICH WILL LEAD TO GREATER INSTABILITY DURING THE DAY
FRIDAY. ANOTHER...STRONGER UPPER LEVEL DISTURBANCE WILL ALSO MOVE
INTO THE AREA DURING THE DAY ALLOWING FOR THE DEVELOPMENT OF
AFTERNOON AND EVENING THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. THE ATMOSPHERE WILL BE MORE UNSTABLE BY FRIDAY AFTERNOON SO
SEVERE THUNDERSTORMS WILL BE A POSSIBILITY...ESPECIALLY NORTH OF
INTERSTATE 80. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND.

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION DURING THE DAY SATURDAY
WHICH IS EXPECTED LIMIT COVERAGE OF THUNDERSTORMS. HOWEVER...BY
SATURDAY NIGHT A LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE AREA
AND WILL ALLOW FOR INCREASED CHANCES FOR SHOWERS AND A FEW
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

ANOTHER SYSTEM WILL APPROACH THE AREA ON TUESDAY AND MAY LEAD TO
ADDITIONAL THUNDERSTORMS CHANCES...ALTHOUGH THE PATH OF THE SYSTEM IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY ACROSS WESTERN AND NORTH
CENTRAL PORTIONS OF NEBRASKA.

JWS

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Rock

When
May 6, 2:00 AM CST
Where
Rock County, 14 mi NNE of Rose
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.383, -99.367

Hail, Garfield

When
May 6, 2:30 AM CST
Where
Garfield County, 22 mi NNE of Burwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -98.967

Hail, Garden

When
May 6, 4:26 PM MST
Where
Garden County, Lewellen
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -102.150

Hail, Garden

When
May 6, 4:45 PM MST
Where
Garden County, Oshkosh
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -102.333

Hail, Arthur

When
May 6, 4:55 PM MST
Where
Arthur County, 17 mi E of Arthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.367

Hail, McPherson

When
May 6, 6:05 PM CST
Where
McPherson County, 25 mi NW of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -101.317

Hail, Sheridan

When
May 6, 6:00 PM MST
Where
Sheridan County, 5 mi NW of Bingham
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.067, -102.150

Hail, Perkins

When
May 6, 6:03 PM MST
Where
Perkins County, 7 mi W of Grant
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -101.850

Hail, Sheridan

When
May 6, 6:25 PM MST
Where
Sheridan County, 11 mi SSE of Rushville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.567, -102.367

Hail covered the ground.

Hail, McPherson

When
May 6, 11:00 PM CST
Where
McPherson County, 3 mi SE of Ringgold
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446728, 5446729, 5446730, 5446731, 5446733, 5446732, 5446735, 5446734, 5446736, 5446737.